Flash Flood, Jackson
- When
- May 12, 7:08 PM CST to May 13, 12:10 AM CST
- Where
- Jackson County, Countywide
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
In Union County, flash flooding struck the small community of Mill Creek, forcing some residents out of their homes. An elderly woman was rescued by boat from her flooded home, and Route 127 was closed.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
In Union County, flash flooding struck the small community of Mill Creek, forcing some residents out of their homes. An elderly woman was rescued by boat from her flooded home, and Route 127 was closed. Some residents of the Reynoldsville area of Union County were only able to boat to and from their homes. In Alexander County, flash flooding damaged about 12 homes, mainly in the Tamms and Elco areas. Twelve to 14 bridges and about 40 roads were washed out or damaged. In other counties, many secondary roads were closed across southern Illinois, including 8 in Jackson County. Water was over Route 4 near Campbell Hill in northwest Jackson County. In Edwards County, a 24-hour rainfall amount of 4.95 inches was reported at Browns, and 4.5 inches was reported at West Salem. High water caused one stranded motorist to be rescued near West Salem. Floodwaters from Little Bonpas Creek closed at least one road and flooded others. There were numerous roads with water over them in Wayne and Edwards Counties, including Highway 15 about 2 miles west of Fairfield and Route 45 between Geff and Cisne. In Jefferson County, water was over Two Mile Creek Road and Brownsville Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 12, 1:44 PM CST, 5 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 12 2002
PRIMARY FOCUS REMAINS THE THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING TONIGHT. RADAR AND SATELLITE IMAGES CONTINUE TO INDICATE
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MIDWEST.
WILL RAISE POPS TO 100 PERCENT AREA-WIDE TONIGHT. AVN CONTINUES TO
HINT AT THE DEVELOPMENT OF A SURFACE WAVE OF LOW PRESSURE ALONG THE
FRONT TONIGHT. THIS COMBINED WITH WARM MOIST AIR LIFTED OVER THE
BOUNDARY WILL KEEP THE THREAT FOR HEAVY RAIN IN PLACE. ONE TO AS
MUCH AS THREE INCHES OF RAIN IS ANTICIPATED BEFORE THE PRECIPITATION
COMES TO AN END EARLY MONDAY MORNING...SO WILL MAINTAIN THE FLOOD
WATCH FOR THE ENTIRE AREA TONIGHT AND MONDAY MORNING. SEVERE THREAT
LOOKS MARGINAL GIVEN THE LACK OF A FOCUSING MECHANISM AT THE ONSET
OF THE ACTIVITY...IN ADDITION TO MARGINAL SURFACE-BASED INSTABILITY
AND RELATIVELY WARM FREEZING LEVELS. IF ANYTHING DOES GO SEVERE...
BELIEVE MAIN THREAT WILL BE ISOLATED LARGE HAIL.
BY MONDAY MORNING...THE COLD FRONT IS PROGGED EAST OF THE AREA.
HOWEVER...WILL KEEP A MENTION OF SHOWERS IN THE MORNING OVER MAINLY
CENTRAL AND EASTERN COUNTIES. CLEARING WILL ENSUE THROUGH THE COURSE
OF THE DAY INTO MONDAY NIGHT AS HIGH PRESSURE AND DRIER AIR FILTERS
IN. TUESDAY AND WEDNESDAY STILL LOOK DRY. LATEST 12Z AVN TRIES TO
BRUSH THE AREA WITH SHOWER ACTIVITY ON THURSDAY...BUT WILL HOLD OFF
FOR NOW GIVEN THE SLIGHTLY MORE NORTHWARD SURFACE LOW/FRONTAL
POSITION PROGGED BY THE LATEST MRF/CANADIAN/ECMWF MODELS. WILL
MAINTAIN CHANCE WORDING FOR FRIDAY AND SATURDAY AS ANOTHER VIGOROUS
STORM SYSTEM INFLUENCES THE AREA.
OVERALL...CURRENT FORECAST IS ON TRACK AND WILL MAKE MINIMAL CHANGES
TO THE OFFICIAL GRIDDED DATABASE. GENERALLY FOLLOWED A BLEND OF
FWC/MAV NUMBERS FOR THE FIRST TWO PERIODS...AND CLOSELY FOLLOWED
MAV/MEX GUIDANCE THEREAFTER.
.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA FOR TONIGHT
AND EARLY MONDAY.
PRESLEYILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 630 PM CDT SUN MAY 12 2002 ...SEVERE THUNDERSTORM WATCH 293 IS IN EFFECT UNTIL 1100 PM CDT FOR PARTS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA... THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN SOUTHEAST MISSOURI... PERRY...WAYNE...BOLLINGER...AND CAPE GIRARDEAU. IN SOUTHERN ILLINOIS... JEFFERSON...WAYNE...EDWARDS...WABASH...PERRY...FRANKLIN...HAMILTON... WHITE...JACKSON...WILLIAMSON...SALINE...GALLATIN...UNION...JOHNSON... POPE...AND HARDIN. IN SOUTHWEST INDIANA... GIBSON...POSEY...AND VANDERBURGH. A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING. AHEAD OF THIS FRONT...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO PUSH ACROSS THE WATCH AREA. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BOTH LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS ALSO POSSIBLE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE READY TO TAKE IMMEDIATE ACTION IN THE EVENT A SEVERE THUNDERSTORM APPROACHES OR A WARNING IS ISSUED. IF YOU OBSERVE SEVERE WEATHER...PLEASE ENSURE YOUR REPORTS ARE RELAYED TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR CALLED DIRECTLY INTO THE SPOTTER HOTLINE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
729 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0704 PM BREWER MO 0.75 INCH HAIL
05/12/02 PERRY REPORTED BY LAW
ENFORCEMENT
0709 PM LITHIUM MO WIND DAMAGE
05/12/02 PERRY TREES DOWN
REPORTED BY
PERRY COUNTY SHERIFFS
OFFICE
0728 PM 2S CAMPBELL HILL IL 0.75 INCH HAIL
05/12/02 JACKSON REPORTED BY TRAINED
SPOTTERS
0730 PM CAMPBELL HILL IL WIND DAMAGE
05/12/02 JACKSON TREES DOWN REPORTED BY
TRAINED SPOTTERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0749 PM 1W HURST IL 0.88 INCH HAIL
05/12/02 WILLIAMSON REPORTED BY TRAINED
SPOTTERS
0750 PM CARBONDALE IL 0.75 INCH HAIL
05/12/02 JACKSON REPORTED BY TRAINED
SPOTTERS
0755 PM 3S CARBONDALE IL 1.00 INCH HAIL
05/12/02 JACKSON REPORTED BY TRAINED
SPOTTERSThe Paducah radar (KPAH), 96 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
6 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295772, 5295773, 5295774, 5295775, 5295770, 5295771.